H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Get your full text copy in PDF

A case of Fanconi-like syndrome caused by aminoglycoside followed by Fanconi syndrome caused by valproic acid

Kazutoyo Asada, Takashi Ichiyama, Takaomi Sekino, Hiromi Okuda, Fumiko Okino, Susumu Furukawa

CaseRepClinPractRev 2006; 7:193-195

ID: 456830


Background: Although cases of Fanconi syndrome caused by aminoglycosides or valproic acid (VPA) have
been reported, there have not been any cases of Fanconi syndrome caused by both drugs.
Case Report: A 9-year-old boy with profound multiple disabilities (PMD) who had epilepsy had been treated
with VPA over a period of 6 years. At the age of 9 years, he had upper respiratory infection and
developed Fanconi-like syndrome caused by aminoglycoside. After improvement of Fanconi-like
syndrome, he developed a recurrence of Fanconi syndrome caused by increasing doses of VPA.
We retrospectively investigated the relationship between proximal renal tubular dysfunction and
antiepileptic drugs (AEDs) in 38 patients with PMD in our hospital. Urinary β[sub]2[/sub]-microglobulin
and N-acetyl-beta-D-glucosamine were elevated in 21% and 16% of patients, respectively.
Conclusions: Aminoglycosides should be carefully administered to patients who have received AEDs. In
addition, the dose of AEDs should be carefully increased in patients with a history of Fanconi
(-like) syndrome.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree